Vancomycin induced Red Man Syndrome

@article{KA2016VancomycinIR,
  title={Vancomycin induced Red Man Syndrome},
  author={Drisyamol K.A and Mahesh Nm},
  journal={International Journal of Pharmacological Research},
  year={2016},
  volume={6},
  pages={127-132}
}
Vancomycin is a glycoprotein antibiotic that has been associated with an anaphylactoid reaction termed the Red-man syndrome. It usually consists of erythema, flushing and pruritis of the face and upper torso and occasionally progresses to include dyspnoea, chest pain and hypotension. Red man syndrome (RMS) is also known as red neck syndrome. Discontinuation of the vancomycin infusion and administration of diphenhydramine can abort most of the reactions. Slow intravenous administration of… 

Figures from this paper

Vancomycin‐induced red man syndrome presentation in a preterm infant
A male infant born at 32 weeks’ gestation with a birthweight of 1030 g was started on intravenous vancomycin for a femoral osteomyelitis. On day 7 of treatment, he developed an erythematous flushed
Incidence of Vancomycin-Induced Red Man Syndrome in Pediatric Patients: Case Series
AbstractThe weight-based dose of vancomycin has increased for children with red man syndrome (RMS), but the duration of infusion has not. Therefore, there is presumed increased risk of RMS. Of 179
Vancomycin-Induced Leukocytoclastic Vasculitis and Acute Renal Failure Due to Tubulointerstitial Nephritis
TLDR
It is highlighted that patients being treated with intravenous vancomycin should be carefully observed for acute skin rashes and deterioration in renal function, which can be managed by ceasing treatment with vancomYcin, steroid challenge, and preventing future exposure to similar antimicrobial agents.
Purpuric drug eruption without leukocytoclastic vasculitis associated with vancomycin.
TLDR
It is recommended that VCM-associated purpuric drug eruption should be considered in the differential diagnosis during the administration of VCM, and a drug lymphocyte stimulation test may be useful for assessment of pathogenesis.
Vancomycin-related thrombocytopenia in neonates: are Sudanese infants more prone? Case reports and literature review
TLDR
Vancomycin-induced thrombocytopenia in neonate is a rising new problem in NICUs and the authors may need to add adjunctive intravenous immunoglobulins or methylprednisolone or change the dosing system to smaller frequent doses, given over longer time, to overcome this serious problem.
Hypersensitivity reactions to non‐betalactam antibiotics in children: An extensive review
  • S. Kuyucu, F. Mori, K. Brockow
  • Medicine
    Pediatric allergy and immunology : official publication of the European Society of Pediatric Allergy and Immunology
  • 2014
TLDR
A standardized diagnostic approach and management strategy should be developed and employed for pediatric patients in the evaluation of suspected HSRs to NBLAs, some of which may be critical and unreplaceable in certain clinical situations.
Skin eruptions in children: Drug hypersensitivity vs viral exanthema
TLDR
A systematic clinical approach is proposed for timely differential diagnosis and management of rashes in children who present a cutaneous eruption while receiving a drug.
Pediatric drug hypersensitivity: which diagnostic tests?
TLDR
Unmet needs in children include multi-centric studies on incidence of DHR, utility and feasibility of in vivo and in vitro diagnostic tests and specifically dedicated guidelines for the diagnosis and management of D HR in children.
Classification of Drug Hypersensitivity into Allergic, p-i, and Pseudo-Allergic Forms
TLDR
It is shown that the mode of action of drugs leading to immune/inflammatory cell stimulation is a further decisive factor in understanding and managing DHR.
Management of drug hypersensitivity in the pediatric population
TLDR
It is crucial to make a precise diagnosis with performing a complete allergy work-up based on carefully selected diagnostic tests depending on whether an immediate or a non-immediate reaction is suspected.
...
...

References

SHOWING 1-10 OF 21 REFERENCES
Red man syndrome
TLDR
Slow intravenous administration of vancomycin should minimize the risk of infusion-related adverse effects, and administration of diphenhydramine can abort most of the reactions.
Vancomycin hypersensitivity
TLDR
Red man syndrome is a form of pseudoallergic drug reaction, or an adverse drug reactions with signs and symptoms that mimic immunologic drug allergies, but in which immunologic mechanisms have not been demonstrated.
Red man syndrome: an unusual complication of vancomycin beads
TLDR
A case of red man syndrome is reported following usage of vancomycin impregnated cement beads which is not reported in any available orthopaedic literature.
Acute Onset of Vancomycin Anaphylaxis With Disseminated Intravascular Coagulation in an Orthopedic Patient Despite Prior Repeated Exposure.
TLDR
The case of a 55-year-old woman with a history of metastatic giant cell tumor of the right proximal tibia, who has undergone multiple surgeries for this and other nonorthopedic conditions, is presented.
Possible Red-Man Syndrome Associated with Systemic Absorption of Oral Vancomycin in a Child with Normal Renal Function
TLDR
This case demonstrates that significant absorption of vancomycin may occur in neutropenic patients with normal renal function, and that it may be accompanied by RMS, usually associated with rapid infusions or large parenteral doses of the drug.
Red man syndrome: incidence, etiology, and prophylaxis.
TLDR
Three of the eight first-dose reactors had a second-dose RMS reaction; in one of these three, it was more severe than the dose 1 RMS despite diphenhydramine pretreatment.
Comparative safety of teicoplanin and vancomycin.
  • A. Wilson
  • Medicine, Biology
    International journal of antimicrobial agents
  • 1998
Toxic epidermal necrolysis due to vancomycin.
Toxic epidermal necrolysis due to vancomycin is reported in a patient with human immunodeficiency virus infection. The same patient had anaphylaxis to cloxacillin but tolerated other penicillin
Vancomycin-Associated Spontaneous Cutaneous Adverse Drug Reactions
TLDR
Skin rashes accompanied by peripheral eosinophilia is a common vancomycin ADR, representing suspected immune-mediated delayed hypersensitivity reactions, and close monitoring of laboratory tests, including complete blood counts with differential analysis, is recommended.
Antihistamine prophylaxis permits rapid vancomycin infusion.
TLDR
Pretreatment with intravenous H1 and H2 antihistamines permitted rapid vancomycin administration in 89% of treated patients, and protection was incomplete, rash did not predict a need to stop the rapid infusion of vancomYcin in patients.
...
...